Sunday, 25 December 2016

ASK THE DOCTOR - What is ‘Surgical Menopause’?

QUESTION:
I am a 48-year-old woman. Three years ago I had undergone a hysterectomy operation. My ovaries were removed. The doctor advised me to take hormone tablets (Premarin). But after almost one and half years, my family doctor advised me to stop taking the tablets as they may have some side effects. After that I have totally lost interest in sex and there is a guilty feeling in me as I am unable to satisfy my husband. In spite of taking medicine, my BP is always high. I also experience mood swings. Is there any connection between the removal of ovaries and my other problem?
- Shaila



ANSWER:
Ovaries produce female hormones (Estrogen and Progesterone). If the ovaries are surgically removed, it causes a rather abrupt “surgical menopause” as the female hormones are now not produced in your body. It is due to this reason that your gynaecologist advised you to take hormone supplements. On the advise of your family doctor when you stopped taking the hormone tablets, you started producing menopausal symptoms which are inevitable for every menopausal woman due to withdrawal of female hormones. The loss of interest in sex, mood swings, fluctuating BP are the symptoms of menopause. Menopausal symptoms can be managed successfully with treatment. I advise you to consult a gynaecologist for the management of your menopausal symptoms.

Popular Posts